Alert archive / North Dakota / River Flood Warnings in 2017

River Flood Warning 8, NWS Bismarck, ND

May 16, 2017McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this river flood warning at May 16, 2017, 11:36 PM CDT for McKenzie County, Williams County, North Dakota. It took effect at May 17, 2017, 1:00 AM CDT. It was in force for 60 hr.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 11:36 PM CDT (04:36 UTC)
In effect from
May 17, 2017, 1:00 AM CDT
Expired
May 19, 2017, 1:09 PM CDT
In force
60 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 214 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Williston (WLTN8). The gauge peaked at 22.26 ft at May 18, 2017, 9:00 AM CDT.

actionminormoderate20222405/1705/1805/1905/20
Action stage
20 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06330000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

434 
WGUS43 KBIS 170436
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
1136 PM CDT Tue May 16 2017

...The National Weather Service in Bismarck has issued a flood 
warning for the following rivers in North Dakota... 

  Missouri River near Williston affecting Williams and McKenzie 
  Counties
For the Missouri River Basin including Williston...Minor flooding is 
forecast.

.Higher water from the Yellowstone River continues to make its way 
into western North Dakota. With recent warm temperatures, the river
level is expected to briefly push above flood level at Williston.
There are little impacts at river levels just above flood stage, other
than to low lying farmland and access roads to oil well sites near 
Trenton. The city of Williston does not flood. With cool temperatures
expected the next few days, the river is expected to fall below 
flood stage by Thursday. However, this is early in the melt season
for the mountain snowpack and there is a risk of higher water in late
May and June.


NDC053-105-181036-
/O.NEW.KBIS.FL.W.0008.170517T0600Z-170519T0600Z/
/WLTN8.1.SM.170517T0600Z.170517T1800Z.170518T1800Z.NO/
1136 PM CDT Tue May 16 2017

The National Weather Service in Bismarck has issued a 

* Flood Warning for 
  The Missouri River near Williston
* From just after midnight until Thursday early afternoon
* At 10 PM Tuesday the stage was...21.9 feet
* Minor flooding is forecast
* Flood stage is 22.0 feet
* Forecast to rise above flood stage by after midnight and 
  continue to rise to near 22.2 feet by tomorrow early afternoon.the 
  river will fall below flood stage by Thursday early afternoon.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil 
  well sites near Trenton are flooded. City of Williston does not 
  flood.

&&

             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Wed    Thu    Fri    Sat    Sun

Missouri River Basin
 Williston    22 21.9 Tue 11 PM  22.1   21.6   21.2   21.2   21.2

LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
      4807 10366 4775 10404      

$$
3 follow-up statements
867 
WGUS83 KBIS 171618
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1118 AM CDT Wed May 17 2017

...The flood warning continues for the following rivers in North 
Dakota...
 
  Missouri River near Williston affecting Williams and McKenzie 
  Counties 
For the Missouri River Basin including Williston...Minor flooding is 
forecast.

.Higher water from the Yellowstone River continues to make its way 
into western North Dakota. With recent warm temperatures, the river
level has reached flood stage and is expected to remain above
flood stage today through Friday. There are little impacts at river 
levels just above flood stage, other than to low lying farmland and 
access roads to oil well sites near Trenton. The city of Williston 
does not flood. With cool temperatures expected the next few days, 
the river is expected to fall below flood stage by Friday evening. 
However, this is early in the melt season for the mountain 
snowpack and there is a risk of higher water in late May and June.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.


&&

NDC053-105-182218-
/O.EXT.KBIS.FL.W.0008.000000T0000Z-170520T1200Z/
/WLTN8.1.SM.170517T1753Z.170518T0600Z.170520T0000Z.NO/
1118 AM CDT Wed May 17 2017

The Flood Warning continues for
  The Missouri River near Williston.
* until Saturday morning.
* At 10:45 AM Wednesday the stage was 22.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and is forecast.
* Forecast...Continued rise to near 22.4 feet by tomorrow morning.
  The river will fall below flood stage by Friday evening.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil 
  well sites near Trenton are flooded. City of Williston does not 
  flood.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Thu    Fri    Sat    Sun    Mon

Missouri River Basin
 Williston    22 22.1 Wed 11 AM  22.4   22.2   21.9   21.8   21.7



LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
      4807 10366 4775 10404      



$$

JV
961 
WGUS83 KBIS 181645
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1145 AM CDT Thu May 18 2017

...The flood warning continues for the following rivers in North 
Dakota...
 
  Missouri River near Williston affecting Williams and McKenzie 
  Counties 
For the Missouri River Basin including Williston...Minor flooding is 
occurring and is expected to continue.

. High water continues to impact the Missouri River near Williston. While 
the river is expected to remain above flood stage for a relatively short 
time, water levels will remain elevated for the foreseeable future with 
future rises above flood stage being possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.


A follow-up product will be issued.

&&

NDC053-105-192245-
/O.EXT.KBIS.FL.W.0008.000000T0000Z-170520T0600Z/
/WLTN8.1.SM.000000T0000Z.170518T1800Z.170519T1800Z.NO/
1145 AM CDT Thu May 18 2017

The Flood Warning continues for
  The Missouri River near Williston.
* until late Friday night.
* At 10:45 AM Thursday the stage was 22.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil 
  well sites near Trenton are flooded. City of Williston does not 
  flood.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Fri    Sat    Sun    Mon    Tue

Missouri River Basin
 Williston    22 22.1 Thu 11 AM  22.1   21.8   21.7   21.7   21.7


LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
      4807 10366 4775 10404      



$$
ajs
385 
WGUS83 KBIS 191809
FLSBIS
Flood Statement
National Weather Service Bismarck ND
109 PM CDT Fri May 19 2017

...The flood warning is cancelled for the following rivers in North 
Dakota...
 
  Missouri River near Williston affecting Williams and McKenzie 
  Counties
For the Missouri River Basin including Williston no flooding is 
observed or forecast.

. The Missouri River near Williston has fallen below flood stage. However, 
it is still very early in the runoff season for the snow cover in western 
Montana. This suggests that the Missouri River near Williston will remain 
near flood stage for the foreseeable future and may very likely again 
exceed flood stage in the coming weeks as flows are likely to increase 
in the Yellowstone River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.

&&

NDC053-105-191839-
/O.CAN.KBIS.FL.W.0008.000000T0000Z-170520T0600Z/
/WLTN8.1.SM.170519T1045Z.000000T0000Z.170519T1045Z.NO/
109 PM CDT Fri May 19 2017

The Flood Warning is cancelled for
  The Missouri River near Williston.
* At 11:45 AM Friday the stage was 21.9 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at  5:45 AM Friday.
* Forecast...The river will continue to fall to 21.8 feet by tomorrow
  morning.
* Impact...At 22.0 feet...Low-lying farmland and access roads to oil 
  well sites near Trenton are flooded. City of Williston does not 
  flood.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Sat    Sun    Mon    Tue    Wed

Missouri River Basin
 Williston    22 21.9 Fri 12 PM  21.8   21.7   21.8   21.7   21.6


LAT...LON 4801 10404 4815 10366 4807 10337 4795 10347
      4807 10366 4775 10404      



$$
ajs

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at May 16, 8:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 16, 8:45 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
845 PM CDT Tue May 16 2017

.UPDATE...
Issued at 839 PM CDT Tue May 16 2017

For mid-evening update have pushed chances for showers a bit
further north and added the potential for a thunderstorm. Latest
RAP analysis places an area of weak cape generally over the Lake
Sakakawea region where a weak cell has developed. Do not expect
severe out of this given the weak instability. This should
diminish, though, over the next few hours as indicated by the
latest guidance.

UPDATE Issued at 627 PM CDT Tue May 16 2017

Main change for evening update was to add patchy fog generally
along and north of Highway 200 as latest run of high res-models
continues to indicate some fog developing after midnight as cooler
airmass backs its way into the area. Have also increased cloud
cover going into this evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 132 PM CDT Tue May 16 2017

Showers and thunderstorms have come to an end across western and
central North Dakota. A few isolated showers are possible again tonight
across southern North Dakota with an upper level jet remaining
nearby, but the majority of the area will remain dry.

Cool northeast winds will bring in upper 30s and low 40s
temperatures tonight.

Wednesday looks dry and breezy as another system develops across
the Central Plains and the pressure gradient steepens.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 132 PM CDT Tue May 16 2017

Cool and dry through the rest of the week. Latest model runs keep
the main storm track south of North Dakota through the week. This
will keep all but extreme southern North Dakota free from any
precipitation chances. Much colder air from Canada will move in
and we'll likely see frost two or three nights this week as
overnight lows dip in the low 30s. Temperatures should moderate
back into the 40s for lows and 60s for highs by the end of the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue May 16 2017

MVFR cigs over the southern James River Valley are expected to
improve to VFR this evening, while other areas remain VFR. Cigs
are expected to diminish towards early morning, decreasing to MVFR
with localized IFR. Also, some patchy fog may develop late tonight
into early Wednesday morning over portions of the area.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...JJS
Hazardous weather outlook, May 16, 8:39 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
839 PM CDT Tue May 16 2017

NDZ010-011-018>021-034-180145-
Mountrail-Ward-Dunn-Mercer-Oliver-McLean-Morton-
839 PM CDT Tue May 16 2017 /739 PM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance for thunderstorms over portions of the
area this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009-012-013-017-022-023-025-031>033-035>037-040>048-
050-051-180145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-McHenry-Pierce-
McKenzie-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
839 PM CDT Tue May 16 2017 /739 PM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 16, 5:41 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       ELLENDALE               46.00N 98.53W
05/16/2017  M2.40 INCH       DICKEY             ND   DEPT OF HIGHWAYS

            RELAYED THROUGH EMERGENCY MANAGER. RAIN FELL
            DURING SERIES OF STORMS THAT MOVED THROUGH
            ELLENDALE THIS MORNING.

&&

JJS
Local storm report, May 16, 7:05 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       PLAZA                   48.03N 101.96W
05/16/2017  M1.00 INCH       MOUNTRAIL          ND   CO-OP OBSERVER

            STORM TOTAL.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:38 PM CDTFrost AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more18 hr

Nearby

River Flood Warnings in North Dakota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.